Tears & Taxotere

My eyes are tearing all the time. Anyone else have this?
What can I do for this?

Edited September 15, 2010 at 9:59 pm

Report post

38 replies. Join the discussion

Enola,

How bad do your eyes waters still?? I'm having the stints put in next week and am wondering if I'm doing it for nothing??? My eyes tear non stop now. I've only been on Taxotere for 3 months too.

Report post

They still tear but it isn't as constant down my face as it was. I did the stints twice and it didn't help at all. They said the only thing I could do at this point was have them surgically rebuild the tear duct system and there still weren't any guarantees. I have thought about it, this is such an annoying thing. I hope the stints work for you, they seem to for some people. Good Luck

Report post

When I was 29 I was diagnosed with estro + breast cancer. By month 8 after the surgery, radiation, and more Chemo I had a few rounds of taxol. Ouch!! And then it happened I realized my eys were like faucetts that made my skin dry out, thus I went and purchases the most expensive most moist facial cream - Le Mer. It felt good but the cream was suppose to last 3 months or more , instead it lasted a few weeks!

The answer to your eyes running is that the chemo burns your tear glands/ducts off. Or at least that was what I was told the effects go away as the chemotherapy exits your system. Because tears are salty you get the wonderful dry-out skin look!

Get yourself a great moisturizer and do what we all seem to do gracefully, be patient! I'm 38 years old now, bone mets. And still recall the weeks that my eyes would not turn off! Good luck!!

Report post

I have had this problem for nine years. I just let them tear. In the morning they are extremely dry and burning so then I just wash them over and over with water and it helps. It is not bad to use the eyedrops that have silicone oil. I think the moister your eyes are the less you tearm.

Report post

I had this problem as well. My onc said to stay on benadryl which helped a little to dry some of the teary eyes up.
Terri

Report post

I am curious how many of us with the tearing problem also took carboplatin and hercepton. How many have ever of an eye disorder called PANDA which is apparently common in "older women"(I am 72 so I certainly qualify)
I go to the specialist next Wednesday, so I am trying to an informed patient and know what questions I need to ask. I will be happy to share any good news or info with all of you!

Report post

I've tried everything - even saline eye drops, restasis, etc. Nothing seems to really work (including for the runny nose poblem). And while my nose is runny, it's also very dry. Go figure. I think an investment in Kimberly-Clark (makers of Kleenex) would be the best! Can't tell you how many boxes and packets I run through every week/ month. And yes, it smudges makeup, makes it hard to watch TV or read or do anything else that involves close eye work.

Report post

I got wonderful news yesterday! My new specialist in ocularoplastic surgery knew immediately what my problem was and HOW TO FIX IT. My tear draining canals were all completely blocked by scar tissue and could not be treated by stents. HOWEVER the problem can be repaired by the implanting of "Jones Tubes". These are tiny pyrex tubes that run from the corner of your eye into your nose (where tears usually go)
It wil require some trouble(2surgeries), but after 2 years of constant eye wiping--PTL the end is insight

Report post

Hi Rich66,
So sorry it took so long for me to see that post. Yes, I meant since I was taking the zometa (in my case at that time it was Aridia) at the same time as the taxotere. Hope I didn't scare you....too much...I tend to ramble.....perhaps you've noticed.......

Report post

Ramble on Fraggie ;)

Report post

Hey Afran,

Are you going to have the new tear duct canals built after all???? I'm in the same boat with you. Just saw my ocular doctor yesterday for a follow up from having the temp stints in and they didn't help because my ducts are worse off than what he had thought originally. He said I could also do the tear duct canal surgery now and that it would for sure clear up this problem.. I'm seriously thinking about it.

Report post

Oh my gosh... you poor ladies with this issue and that drug Taxotere.. I am an Ovarian Cancer patient, but I read your threads because I learn so much from you and had a Mother die from BC. I think this time I have something to share with you about this problem of watering eyes from Taxotere. (this is my first time to post anything too). What is going on with you is this: Canalicular Stenosis. If you want to read more about it please google the following: The Oncologist, Vol 6, No. 6, 551-552, December 2001. This is written by a doctor at MD Anderson Bita Esmaeli and there are several other articles also on this same issue of watering eyes from Taxotere. Actually there are several other chemos that cause this too.
The reason I know about this is because while on Taxotere I too had the problem, and still do a year after going off Taxotere. I had an eye specialist clipped my tear ducts and we used eye drops with no relief. I was suppose to have eye surgery where the doctor would place all new drains for the scared/closed/flat tear ducts that were caused by this drug. I am on another chemo and can't do the surgery. I had my doctor contact the drug company but never heard anything else since I had to change doctors.. here is the thing ladies. The oncologist have papers sent to them to make them aware of this issue with this drug, they don't have time or don't read these warning.(This is not from the drug company but from MD Anderson that sent it out by the way). The drug company does not have this warning in it's package insert. We suffer with permanent damage to our eyes. Along with the other side effects. the Taxotere/Avastin I was on was so horrible I had to get off that chemo and it didn't help me at all. Now I can't wear makeup either and the skin around my eyes... yep.. dark from wiping the eyes so much. I should own a tissue company from all the tissues I've used over the last year or so... ha ha.
I hope this will help you about what has happened while on this Taxotere. Thanks for letting me post.

Report post

Isn't it a shame that on top of all the problems caused by chemo, we are left with this bugaboo that lasts for years! Especially when oncols should be aware and send you to the right kind of eye doc immediately. I am having my CDCR next Tuesday and am looking forward to having at least one eye (they only do one at a time) that does not have to be constantly blotted. If all goes well, in three months , I should be able to drop my tissue stock! I'll let you know go it goes. Pray for my surgeon and for me.

Report post

I too had the same problem with my right eye. Went to see opthomologist and found out that I had a caniculli that was blocking the tear duct. Had surgery to remove it and have had no problems with the eye again

Report post

Afran, I agree, it is a shame we have to endure all these nasty side effects on top of trying to beat our disease. I will pray your surgery does the trick for you to give you some kind of relief soon. PLJ, I'm glad your eye was fixed too. That's great. tg4love, thanks for all the info. My onc actually told me that this would be a probable side effect and boy was she right. Problem is, I've had so many previous chemos and the taxotere is one of a few that are left for me to try and so far it has been working. Do I stay on the taxotere and keep suffering with this or ty something else??? It's something I have to think about. And besides the eyes tearing all the time, I've gained 10 pounds since starting taxotere. Not happy:(

Report post

craevaughn, my heart goes out to you for I know that taxotere is no picnic. But it was very effective for me as I am now NED. Try to hang in and go to an oculoplastic surgeon as soon as you can. I'm convinced that is the only real help for tearing.
PLJ , thanks for the encouragement . A satisfied customer is a good endorsement.
tg4love your research is very good and helpful. Everyone who has this tearing problem should report it to sanfi-aventis drug co. they are then required to report it to the FDA. Thanks for sharing, ladies!

Report post

Hello All, Had my first Jones Tube input yesterday Could not have gone better. The right eye has already completely stopped tearing! PTL a thousand times! Very little pain yesterday--none at all today, Can't wait to do the other eye, but Dr. says at least six or seven weeks just to be sure. I'll let let you know after check-up next Wednesday. The lady from Sanfi-Aventis called today and I filled her in on all my taxotere problems (eyes, lost fingernails and toefingers, peeling rash on hands, forearms and forehead,etc.) Her # is 1-800-633-1610, if you want to report your adverse reactions to taxotere.

Report post

Afran,

That is great news! So glad your eye is better. I know how miserable it is. Now, you'll be set when you can do the other eye.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders